Case Study: Review of ACE Inhibitor-Induced Bowel Angioedema

SAP Partners | Health System / Oncology | <b>Mayo Clinic</b>

Globally, more than 40 million patients are currently taking an ACE inhibitor, primarily for the treatment of high blood pressure and heart failure.

Case Study

A 49-year-old female presents to the internal medicine clinic for complex care coordination. Her medical history includes depression, hypertension, and seasonal allergies.

Notably, within the past couple of years she started experiencing gastrointestinal symptoms, including coughing, abdominal pain and cramps, diarrhea, and frequent nausea episodes sometimes resulting in vomiting. Her symptoms have contributed to recent insomnia and significant weight loss.

She also shares that her gastroenterologist has not found anything significant upon completion of endoscopy or colonoscopy, and the medications she uses for gastrointestinal symptoms are only marginally helpful. Her prescription medications include amitriptyline, cetirizine, dicyclomine, hydrochlorothiazide, lisinopril, pantoprazole, sucralfate, and sertraline.

She is wondering whether her medications are playing a role in the symptoms she is currently experiencing, as she did not have any gastrointestinal symptoms prior to being diagnosed with hypertension 2 years ago.

Background

Angiotensin-converting enzyme (ACE) inhibitors are well known medications in the field of medicine. Globally, more than 40 million patients are currently taking an ACE inhibitor.

Although the risk to individual patients on ACE inhibitors is low, they are the leading cause of drug-induced angioedema in the United States, likely because these agents are so widely prescribed.1 The incidence of ACE inhibitor-induced angioedema is around 0.7% in the first 5 years of use and 0.07% of patients develop it within the first month.2,3

The risk of angioedema resulting from the use of an ACE inhibitor has not been linked to a specific agent or dose. ACE inhibitor-induced angioedema can be attributed to elevated levels of bradykinin.

As ACE inhibitors block the effects of the ACE enzyme, they also impact the renin-angiotensin-aldosterone pathway and degradation of bradykinin. When bradykinin levels are severely elevated in a patient, vasodilation occurs and vascular permeability of postcapillary venules increases, allowing for plasma extravasation into the submucosal tissue leading to angioedema.4

The standard presentation of ACE inhibitor-induced angioedema is seen in the lips, tongue, face, and upper airway, but a small portion of these cases are bowel-related. Angioedema typically presents over 24-36 hours of starting an ACE inhibitor or increasing an existing dose.

From reported case studies, bowel angioedema has been described as presenting most commonly within 72 hours of therapy induction, but also can appear years later. ACE inhibitor bowel angioedema presents several ways, including but not limited to abdominal pain, diarrhea, vomiting, anorexia, and most commonly, ascites.1

Next Steps

The previously mentioned patient has several risk factors and symptoms that correlate with known cases of ACE inhibitor-induced bowel angioedema. She may benefit from further review to validate that onset of her symptoms occurred after she was started on lisinopril. If the timing matches up, there is evidence to add ACE inhibitor-induced bowel angioedema to the list of differential diagnosis for her gastrointestinal symptoms.

To diagnose ACE inhibitor bowel angioedema, an abdominal computed tomography (CT) scan or ultrasound can be performed. Upon imaging, findings can include dilated bowel loops, thickened mucosal folds, mesenteric edema, perihepatic fluid, and/or ascites.1 Also, pertinent laboratory results can include leukocytosis.2

A diagnosis can be confirmed when ACE inhibitor therapy is discontinued, and the angioedema subsides with no further episodes. At this time, there are no definitive laboratory tests to confirm ACE inhibitor-induced angioedema, and management is supportive care until the angioedema resolves.1

To avoid future occurrences, it is important to indefinitely discontinue ACE inhibitor therapy.

Conclusion

Though the incidence of ACE inhibitor-induced bowel angioedema is rare and mostly reported in case studies, it is important for clinicians to be aware of this phenomenon. ACE inhibitor-induced bowel angioedema should be considered in any patient on an ACE inhibitor presenting with unexplained abdominal pain.3

Given that cases of bowel angioedema can present both hours and years after initiation of therapy, recognition of this relatively rare complication of ACE inhibitor therapy can prevent unnecessary testing and surgical intervention.

About the Author

Maddie N. Lee, PharmD/MPA Candidate 2024, Drake University

Preceptor: Linda Huang, PharmD, BCPS

References

  1. Zuraw B. An overview of angioedema: Clinical features, diagnosis, and management. In: UpToDate, Shefner JM (Ed), UpToDate, Waltham, MA. (Accessed on July 8, 2022.)
  2. Squillante, M., Trujillo, A., Norton, J., Bansal, S., & Dragoo, D. (2021). ACE Inhibitor Induced Isolated Angioedema of the Small Bowel: A Rare Complication of a Common Medication. Case Reports in Emergency Medicine, 2021, 1-4.
  3. Campbell, T., Peckler, B., Hackstadt, R.D., & Payor, A. (2010). ACE Inhibitor-Induced Angioedema of the Bowel. Case reports in medicine, 2010, 690695. https://doi.org/10.1155/2010/690695
  4. Scalese, M., & Reinaker, T. (2016). Pharmacologic management of angioedema induced by angiotensin convertingenzyme inhibitors. American Journal of Health-system Pharmacy, 73(12), 873-879.